Kentucky, 2016

Tornado in Kentucky, July 4, 2016

July 4, 2016 · NWS RLX · 1 event in 1 county or zone

A warm front lifted north of northeast Kentucky during the morning hours, into central Ohio and northern West Virginia. A round of predawn showers associated with the front deposited around a half inch of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A warm front lifted north of northeast Kentucky during the morning hours, into central Ohio and northern West Virginia. A round of predawn showers associated with the front deposited around a half inch of rain.

In the warm and muggy air, and with an increasing wind flow aloft, a new quick round of thunderstorms moved through during the late afternoon and into southern West Virginia. A tornado did wind damage around Louisa.

Additional rounds of convection followed during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 4, 1:35 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 4, 1:35 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
235 PM EDT MON JUL 4 2016

.SYNOPSIS...
Waves of low pressure with convection...diminishing Tuesday. Hot
and humid with occasional showers and storms remainder of week.

&&

.NEAR TERM /THROUGH TONIGHT/...
200 PM UPDATE...
Forecast on track with a basically west to east warm front
bisecting the area, and an MCS-like band of thunderstorms
advancing eastward in the warm sector south of the front. Severe
thunderstorm watch in effect for southern portions of the area
until 01Z tonight, added severe wording to that area to reflect
mainly a high wind threat.

1230 PM UPDATE...
Updated pops to reflect lull in the warm sector / between waves.
Rainfall amounts overnight and this morning of 0.50 to 1 inch,
locally 1.25, have primed southern and central portions of the
forecast area for heavy convection possible later this afternoon
and this evening.

330 AM UPDATE...

Quick update to expand the flash flood watch for the remainder of
NE KY and S WV.

PREVIOUS DISCUSSION BELOW...

A challenging forecast in the near term with determining axis of
greatest qpf...timing the rounds of downpours...and the severe
potential. The global and most of the mesoscale models continue to
struggle with placing too much emphasis on the synoptic with qpf
versus the mesoscale convection across S KY and S WV thru the
predawn. The initial vort max and convective induce low pressure will
head into SE OH with an uptick in intensity possible around 12z
across C WV. This will allow the warm front to gradually lift
thru...perhaps up into N WV this afternoon. As such...expecting a
bit of a lull later this morning into the afternoon hours as
attention turns W over KY for convective development in the warm
sector with the approach of the S/W trof. SPC continues with the
slight risk area painted along and S of the route 33 corridor.
Despite the uncertainty regarding amount of heating today...with
such juicy dewpoints and shear environment...thinking clusters
are possible coming out of KY later in the afternoon and into the
early evening with a damaging wind potential along with downpours.
The trof axis pulls E of the area toward Tue morning.

Concerning heavy rain axis...There unfortunately still exists
uncertainty on placement of the higher qpf given the persistent
focus by the models on the synoptic versus mesoscale features. It
would appear this axis may be shifted S a bit from what was
previously thought...more into C WV and perhaps NE KY/S WV with
convective elements playing more of a role. We will be
contemplating expanding the watch S over the next hour or so.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Zonal flow will largely keep the area unsettled through the short
term with a myriad of vort maxes aloft rotating through the Ohio
Valley. GFS keeps PW values on the high side without any appreciable
change in the airmass...but for now...the systems should be on the
progressive side. That said...given the antecedent conditions across
the area...the potential for water issues will need to be watched.
Very warm temperatures also continue...but the saturated surface
should keep a relative lid on the temperatures...with few 90 degree
readings to be seen through mid week.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Cold front slated for the later weekend time frame will knock
temperatures down a bit and bring the PW values back towards normal
with some drying aloft. Expect this to be short lived...with the
trend and tendencies to rebound back into the unsettled...high
moisture content zonal flow in the upper levels. CPC outlooks
continue with better than normal chances for above normal
temperatures for the extended time frame.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Warm front across southern Ohio and central WV will push northward
into this evening, and then back southward tonight. IFR
conditions improving to MVFR north of the front early this
afternoon likely to vary in showers and a few thunderstorms late
this afternoon and this evening, and then deteriorate back to IFR
to VLIFR overnight tonight, before improving slowly later Tuesday
morning.

Patchy MVFR cigs south of the front otherwise VFR conditions
except when thunderstorms approach from the west this afternoon.
A direct hit from a thunderstorms will bring brief IFR conditions
this afternoon and this evening. A severe thunderstorm watch is in
effect for eastern KY and southern WV through 01Z or 9 pm tonight,
where thunderstorms could bring wind gusts of over 50 kts.

As the rain pushes east and the boundary pushes south tonight,
IFR to VLIFR stratus and or fog is likely to develop across
southern sites as well overnight.

Conditions will slowly improve late Tuesday morning and early
Tuesday afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Low to Medium

ALTERNATE SCENARIOS: Timing of restrictions in showers/thunderstorms
could vary especially through this evening. Timing and extent of
fog and stratus overnight into Tuesday morning could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    M    M    M    M    M    M    M
HTS CONSISTENCY  H    H    H    M    M    M    M    M    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    L    M    L
EKN CONSISTENCY  L    L    L    M    M    M    L    L    M    M    M    L
PKB CONSISTENCY  L    L    L    M    M    M    M    M    M    M    M    L
CKB CONSISTENCY  M    M    M    M    M    M    L    L    M    M    M    M

AFTER 18Z TUESDAY...
IFR possible in stratus and fog overnight Tuesday night into
Wednesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through late tonight for WVZ005>011-013>015-
     017-019-020-024>026-033>036.
     Flash Flood Watch through Tuesday morning for WVZ016-018-
     027>032-037>040-046-047.
OH...Flash Flood Watch through late tonight for OHZ066-067-075-076-
     083>087.
KY...Flash Flood Watch through late tonight for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...30/26
NEAR TERM...TRM/30
SHORT TERM...26
LONG TERM...26/99
AVIATION...TRM
Hazardous weather outlook, Jul 4, 1:36 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
236 PM EDT MON JUL 4 2016

KYZ102-103-105-WVZ005-006-013>015-024>026-033>036-051845-
CARTER-BOYD-LAWRENCE KY-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-MINGO-
LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
236 PM EDT MON JUL 4 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 321 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...AND PORTIONS OF SOUTHERN WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ027-037-051845-
CLAY-NICHOLAS-
236 PM EDT MON JUL 4 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...SEVERE THUNDERSTORM WATCH 321 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-051845-
DICKENSON-BUCHANAN-
236 PM EDT MON JUL 4 2016

...SEVERE THUNDERSTORM WATCH 321 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

DOWNPOURS COULD BE ASSOCIATED WITH THE SHOWERS AND STORMS
THIS AFTERNOON AND TONIGHT. IF REPETITIVE STORMS SEEM MORE
LIKELY... A FLASH FLOOD WATCH COULD BE POSTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ016-018-028>032-038>040-046-047-051845-
ROANE-CALHOUN-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
236 PM EDT MON JUL 4 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ALSO...STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP THIS
INDEPENDENCE DAY AFTERNOON AND NIGHT. BESIDES THE DOWNPOURS...
DAMAGING WIND GUSTS COULD BE ASSOCIATED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-051845-
GREENUP-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-WIRT-
RITCHIE-DODDRIDGE-
236 PM EDT MON JUL 4 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...AND PORTIONS OF WESTERN WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

In the hours before

Special weather statement, Jul 4, 2:08 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT MON JUL 4 2016

KYZ102-103-105-WVZ005-041945-
BOYD-CARTER-LAWRENCE-WAYNE-
308 PM EDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE...SOUTHEASTERN
CARTER...BOYD AND WESTERN WAYNE COUNTIES...

AT 307 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CULVER...OR
NEAR GRAYSON LAKE STATE PARK...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM AS WELL AS
TORRENTIAL RAINFALL.

LOCATIONS IMPACTED INCLUDE...
HUNTINGTON...LOUISA...WAYNE...BLAINE...GRAYSON LAKE STATE PARK...
YATESVILLE LAKE STATE PARK...KENOVA...CATLETTSBURG...CEREDO...
FORT GAY...RUSH...DURBIN...DENTON...CENTERVILLE...CHARLEY...
WEBBVILLE...MARTHA...DUNLOW...BURNAUGH AND BURLINGTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 183 AND 191.
 INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 6.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3842 8260 3840 8257 3841 8251 3840 8248
      3797 8238 3795 8281 3800 8295 3796 8299
      3797 8301 3799 8303 3804 8300 3805 8296
      3812 8289 3817 8292 3817 8298 3820 8301
      3820 8304 3818 8305 3823 8310
TIME...MOT...LOC 1907Z 253DEG 35KT 3813 8300

KISTNER

The radar

The Charleston,WV radar (KRLX), 83 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lawrence

When
July 4, 2:44 PM EST to 2:49 PM EST
Where
Lawrence County, 2 mi SW of Louisa to 1.25 mi SE of Louisa
Rating
EF2
Path length
2.38 mi
Path width
70 yd
Continued into
Wayne, Wv (RLX)
Injuries
5 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
38.102, -82.629

The tornado did extensive damage to the Louisa Walmart and the Brown Food Service Warehouse. Cars and shipping containers were overturned and moved up to 30 yards in the Walmart parking lot. Structural damage to the Walmart and the Brown Food Service warehouse occurred. Numerous trees were snapped and uprooted. The tornado crossed the Tug Fork into West Virginia before dissipating.

Maximum wind gusts were estimated at 120 mph. There were 5 minor injuries at the Walmart.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyThe tornado archive for Kentucky, 2016Warnings in Kentucky, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634052.